Alert archive / Pennsylvania / Flash Flood Warnings in 2025

Flash Flood Warning 9, NWS State College, PA

May 16, 2025Lycoming County, Pennsylvania

NWS State College, PA issued this flash flood warning at May 16, 2025, 9:08 AM EDT for Lycoming County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2025, 9:08 AM EDT (13:08 UTC)
Expired
May 16, 2025, 11:14 AM EDT
In force
2 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Lycoming County, PA

The radar

The State College radar (KCCX), 106 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 1.1 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
657 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

424 
WGUS51 KCTP 161308
FFWCTP
PAC081-161615-
/O.NEW.KCTP.FF.W.0009.250516T1308Z-250516T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
908 AM EDT Fri May 16 2025

The National Weather Service in State College has issued a

* Flash Flood Warning for...
  East Central Lycoming County in north central Pennsylvania...

* Until 1215 PM EDT.

* At 908 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Montoursville, Hughesville, Picture Rocks and Williamsport Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4121 7693 4124 7696 4131 7682 4131 7664
      4123 7664

FLASH FLOOD...RADAR INDICATED

$$

Evanego
1 follow-up statement
115 
WGUS71 KCTP 161514
FFSCTP

Flash Flood Statement
National Weather Service State College PA
1114 AM EDT Fri May 16 2025

PAC081-161524-
/O.CAN.KCTP.FF.W.0009.000000T0000Z-250516T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lycoming PA-
1114 AM EDT Fri May 16 2025

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL LYCOMING 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4121 7693 4124 7696 4131 7682 4131 7664
      4123 7664

$$

Evanego

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 16, 7:30 AM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 16, 7:30 AM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service State College PA
730 AM EDT Fri May 16 2025

.SYNOPSIS...
* Periods of rain and thunderstorms through Saturday with some
  potential for localized damaging winds and flooding downpours
* Temperatures trend warmer Friday and Saturday with a notable
  uptick in humidity to end the week
* Breezy, cooler, and much drier (less humid) end to the weekend
  with rain-free conditions into early next week

&&

.NEAR TERM /THROUGH TONIGHT/...
Pockets of locally dense fog and low visibility could make driving
conditions hazardous through sunrise across the central and eastern
portion of the forecast area. Will be considering SPS/DFA based on
latest ASOS/RWIS visibility trends.

Overnight convection/MCS has been confined largely to the Lake Erie
vicinity. Although the intensity varies from model to model, the
latest hires guidance is in agreement with convection expanding to
the southeast across the Allegheny Front through 12Z/8AM and
eventually shifting eastward across central PA through midday.

We are monitoring storm clusters tracking southeast from near Erie,
PA. Brief gusty winds and small hail may be possible for the next
hour or so with this cell as it continues to move southeast toward
Warren County. Additional thunderstorms may develop later this
morning along/ahead of the MCS, but the overall environment should
remain unsupportive of an organized severe threat. Therefore, a
watch is not anticipated per recent SPC MCD #804.

A Flood watch remains in effect for Somerset and Bedford counties,
although confidence in heavy rain potential has been steadily
decreasing early this morning based on short term model and
radar trends.

In the wake of the AM convection, the afternoon t-storm setup looks
more nebulous given the absence of a strong forcing mechanism. There
will be plenty of instability available (MLCAPE 1000-2000 J/kg) with
cloud breaks yielding strong sfc heating within a very moist (mid-
summerlike) boundary layer comprised of Td in the 65-70F range over
south central PA. The lack of deep layer shear suggests the primary
threat this afternoon could be isolated downburst wind gusts/hail or
drenching downpours which could result in localized flooding --
particularly in areas that have been hit the hardest over the last
few days. Max temps will be +7-15 degrees above mid May climo with
highs in the 75-85F range.

While the D1 SLGT risk outlook area covering south central PA does
capture the best (albeit isolated) strong/severe storm potential
prior to 00Z/8PM, one has to think that it may be drawn with eye
toward downstream evolution of projected bowing segment tracking
eastward from the Ohio Valley late tonight into the predawn hours
Saturday (00-12Z Saturday window). This area appears to be on the
far northern periphery of whatever linear feature emerges based on
recent HRRR/RRFS model runs. Therefore, the precip fcst for tonight
is highly uncertain. Lows tonight in the 55-65F range will be very
mild at +15-20F above the historical average.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A cold front will traverse the CWA by Saturday evening and likely be
accompanied by scattered showers and few t-storms. The best svr
potential will be ahead of the front over the eastern 1/4 of the
forecast area where the HREF shows best instability collocated with
more favorable 0-6km shear profiles. SPC expanded the SLGT risk
farther to the north with the initial D2 outlook, however there
remains some questions around the quality of the much weaker
buoyancy vs. Friday. The strong shear could offset that to some
extent, and cooling temps aloft could help in increasing the
potential for strong/damaging wind gusts.

A cooler, cyclonic/NW flow pattern persists for the remainder of the
weekend. Sunday looks rather breezy with frequent 25-35 mph wind
gusts. Max temps cool down by ~10 degrees across the board day over
day with fcst highs in the 60-75F range. There may even be some
lingering or diurnal showers Sunday PM especially in the northern
tier beneath the pocket of coldest temps aloft. NW breeze should
gradually weaken Sunday night with lows in the 45-55F range or
within a few degrees of climo.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Dry conditions continue into the beginning of the long-term period
as an upper-level ridge supplies fair conditions through Tuesday
afternoon. Increasing moisture on Tuesday leads to a notable uptick
in cloud cover for the second half of the day for most, especially
across the Laurel Highlands as the next system pulls closer to the
region. Temperatures for Monday and Tuesday are expected to trend
slightly below seasonal averages, especially during the daytime
hours.

Model guidance promotes two different solutions for the area of low
pressure approaching central Pennsylvania in the late Tuesday/early
Wednesday timeframe. ECMWF/GDPS guidance tend to keep the
approaching area of low-pressure west of the area for quite longer
and does keep highest chances for precipitation until Wednesday
afternoon/evening. Recent GFS/UKMET guidance outline a solution
where the surface low-pressure dive further south and station over
MD by Wednesday morning, allowing for precipitation chances to
increase Tuesday night into Wednesday morning across the area. Given
some model differences, have stuck close to NBM guidance while also
trimming back timing on precipitation slightly due to some low-level
drier air in place. After precipitation onset, generally expect
showers to continue through the end of the long-term period given
favorable moisture and lift associated with the area of low-
pressure.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Cluster of showers and thunderstorm will move east across the
airspace through the monring hours, primarily affecting the northern
airfields, IPT, UNV and BFD. PROB30 group for UNV and TEMPO for IPT
should handle this progressing line. The thunderstorms will likely be
weakening as they move in and encounter a more stable environment,
but we can't rule out a few strong wind gusts.

Conditions gradually improve during the late morning Friday behind
the line of storms, but additional thunderstorms will likely develop
Friday afternoon/evening.

Outlook...

Sat...Showers/storms especially in the afternoon. West winds
gusting 30-35 kts.

Sun...Some improvement, as a series of cold fronts move
southeast of the area.

Mon...Mainly dry with VFR conditions.

Tue...VFR with scattered showers across the west late.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
A flood watch is in effect form late tonight through Friday morning
for Somerset and Bedford counties.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Beaty
AVIATION...Bauco/Gartner
Hazardous weather outlook, May 16, 3:14 AM EDT, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
314 AM EDT Fri May 16 2025

PAZ004-005-010-011-170715-
Warren-McKean-Elk-Cameron-
314 AM EDT Fri May 16 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

An isolated strong to severe thunderstorm with brief heavy rain,
gusty winds and hail is possible this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017>019-024>028-035-036-049-050-052-056>059-063>066-170715-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Northumberland-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
314 AM EDT Fri May 16 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Pockets of locally dense fog and low visibility could make driving
conditions hazardous through sunrise.

Thunderstorms with brief heavy rain, gusty winds and small hail are
possible this morning.

Scattered strong to severe thunderstorms with locally heavy
downpours may develop this afternoon.

A broader wind damage threat associated with a bowing line of storms
moving east from the Ohio Valley could evolve late tonight into
early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated strong to severe thunderstorms with gusty winds are
possible Saturday afternoon especially to the east of Route 15.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ033-034-170715-
Somerset-Bedford-
314 AM EDT Fri May 16 2025

...FLOOD WATCH IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

Pockets of locally dense fog and low visibility could make driving
conditions hazardous through sunrise.

Thunderstorms with brief heavy rain, gusty winds and small hail are
possible this morning.

Scattered strong to severe thunderstorms with locally heavy
downpours may develop this afternoon.

A broader wind damage threat associated with a bowing line of storms
moving east from the Ohio Valley could evolve late tonight into
early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-012-037-041-042-045-046-051-053-170715-
Potter-Northern Clinton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Montour-Columbia-
314 AM EDT Fri May 16 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Pockets of locally dense fog and low visibility could make driving
conditions hazardous through sunrise.

Thunderstorms with brief heavy rain, gusty winds and small hail are
possible this morning.

Isolated strong to severe thunderstorms with locally heavy downpours
may develop this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated strong to severe thunderstorms with gusty winds are
possible Saturday afternoon especially to the east of Route 15.

Strong to severe thunderstorms are also possible on Saturday, mainly
west of State College.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, May 16, 5:22 AM EDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service State College PA
522 AM EDT Fri May 16 2025

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-161215-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
522 AM EDT Fri May 16 2025

...AREAS OF DENSE FOG AND LOW VISIBILITY EARLY THIS MORNING...

Areas of dense fog and low visibility below one-half mile could
make driving conditions hazardous through 8AM. If driving, slow
down and leave plenty of distance ahead of you. Be prepared for
changing visibility and increased travel times.

MRS
Local storm report, May 16, 7:59 AM EDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
759 AM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     Hail             1 NW Youngsville        41.86N 79.32W
05/16/2025  E1.00 Inch       Warren             PA   Public

&&

NPB
Local storm report, May 16, 8:02 AM EDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
802 AM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     Tstm Wnd Dmg     3 SSE Sugar Grove       41.95N 79.32W
05/16/2025                   Warren             PA   Utility Company

            Trees and wire damage along Jacksonville
            Road near the intersection of Matthews Run
            Road causing power outages.

&&

NPB
Local storm report, May 16, 9:02 AM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
902 AM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     Flood            5 SSW Galeton           41.66N 77.66W
05/16/2025                   Potter             PA   Trained Spotter

            Reports of water over roadways near Galeton
            and Germania. Received 0.75 inches of
            rainfall in less than an hour.

&&

NPB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:56 AM EDTSevere Thunderstorm WarningCTPWarren49 min
May 16, 5:44 AM EDTSevere Thunderstorm WarningCTPMcKean, Warren46 min
May 16, 2:55 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon50 min
May 16, 3:27 PM EDTTornado WarningCTPHuntingdon, Mifflin33 min
May 16, 3:43 PM EDTSevere Thunderstorm WarningCTPHuntingdon, Juniata, Mifflin47 min
May 16, 4:18 PM EDTSevere Thunderstorm WarningCTPAdams, Franklin57 min
May 16, 4:30 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry75 min
May 16, 4:55 PM EDTSevere Thunderstorm WarningCTPCameron, Centre, Clearfield, Clinton35 min
May 16, 5:01 PM EDTSevere Thunderstorm WarningCTPAdams, York89 min
May 16, 5:24 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Perry66 min
May 16, 5:37 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry38 min
May 16, 6:01 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lancaster, Perry, York44 min
May 16, 6:09 PM EDTFlash Flood WarningCTPCumberland, Dauphin2 hr
May 16, 7:32 PM EDTSevere Thunderstorm WarningCTPWarren58 min

Nearby

Flash Flood Warnings in Pennsylvania, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.